Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 244, NWS Wichita, KS

September 9, 2014Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 9, 2014, 7:10 PM CDT for Lincoln County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2014, 7:10 PM CDT (00:10 UTC)
Expired
Sep 9, 2014, 7:29 PM CDT
In force
19 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WUUS53 KICT 100010
SVRICT
KSC105-100045-
/O.NEW.KICT.SV.W.0244.140910T0010Z-140910T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUNTER...AND
  MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9805 3912 9803 3902 9848 3922 9849
TIME...MOT...LOC 0011Z 241DEG 41KT 3921 9830

HAIL...1.00IN
WIND...60MPH

$$

LAWSON
2 follow-up statements
043 
WWUS53 KICT 100023
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT TUE SEP 9 2014

KSC105-100045-
/O.CON.KICT.SV.W.0244.000000T0000Z-140910T0045Z/
LINCOLN KS-
723 PM CDT TUE SEP 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LINCOLN COUNTY UNTIL 745 PM CDT...

AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF BARNARD...AND MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9805 3912 9803 3902 9848 3922 9849
TIME...MOT...LOC 0023Z 258DEG 46KT 3923 9809

HAIL...1.00IN
WIND...60MPH

$$

LAWSON
380 
WWUS53 KICT 100029
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT TUE SEP 9 2014

KSC105-100040-
/O.CAN.KICT.SV.W.0244.000000T0000Z-140910T0045Z/
LINCOLN KS-
729 PM CDT TUE SEP 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3922 9805 3912 9803 3902 9848 3922 9849
TIME...MOT...LOC 0030Z 258DEG 46KT 3925 9798

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 7:02 PM CDT, 8 minutes earlier.

Area forecast discussion, Sep 9, 7:02 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT TUE SEP 9 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 314 PM CDT TUE SEP 9 2014

EXPECTING STORMS TO INITIATE ALONG SURFACE FRONT OVER NORTH
CENTRAL AND NORTHWEST KANSAS WHERE LOW LEVEL CONVERGENCE WILL BE
MAXIMIZED FOR LATE THIS AFTERNOON/EVENING. THE STORMS WILL MOVE
EASTWARD AND REACH CENTRAL KANSAS BY THIS EVENING...AND SHOULD
MOVE SOUTHWARD TONIGHT DUE TO DECENT COLD POOL GENERATION FROM
HIGH BASED STORMS. SEVERE WEATHER IS POSSIBLE OVER CENTRAL KANSAS
GIVEN STRONGER SHEAR ALOFT...ESPECIALLY THROUGH THE LATE EVENING
HOURS. THE COLD FRONT WILL CONTINUE TO SURGE SOUTHWARD ACROSS THE
AREA ON WEDNESDAY WITH COOLER TEMPERATURES AND LINGERING RAIN
SHOWERS. COULD BE A SMALL WINDOW FOR STORMS TO RE-DEVELOP
WEDNESDAY AFTERNOON OVER FAR SOUTHEAST KANSAS BEFORE THE FRONT
SHIFTS SOUTHWARD INTO OKLAHOMA. OTHERWISE DRIER COOLER AIR WILL
OVERSPREAD THE REGION ON THURSDAY WITH BELOW NORMAL TEMPERATURES
EXPECTED FOR KANSAS.

MEANWHILE...THE NEXT UPPER LEVEL WAVE CURRENTLY DIVING SOUTHWARD
ACROSS WESTERN CANADA WILL BRING ANOTHER STRONGER PUSH OF COLDER
AIR SOUTHWARD INTO KANSAS ON FRIDAY. RAIN SHOWERS WILL DEVELOP
OVER WESTERN KANSAS AHEAD OF THIS WAVE ON THURSDAY NIGHT AND
MIGRATE EASTWARD INTO CENTRAL KANSAS ON FRIDAY. THE COMBINATION OF
CLOUDS AND RAIN SHOWERS WILL RESULT IN WELL BELOW NORMAL
TEMPERATURES FOR FRIDAY.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 314 PM CDT TUE SEP 9 2014

A COOL MORNING WILL BE ON TAP FOR SATURDAY AS CANADIAN HIGH
PRESSURE WILL BE CENTERED OVER THE CENTRAL PLAINS. MODELS DIFFER
ON THE EVOLUTION OF THE NEXT WEATHER SYSTEM FOR SUNDAY
NIGHT/MONDAY WITH GFS MODEL SUGGESTING A DEEPER/STRONGER SYSTEM
AND BETTER CHANCES OF PRECIPITATION COMPARED TO ECMWF MODEL. WE
WILL MAINTAIN RAIN CHANCES FOR SUNDAY NIGHT INTO MONDAY WITH
TEMPERATURES A BIT BELOW NORMAL.

JAKUB

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 652 PM CDT TUE SEP 9 2014

FOR ICT-HUT-SLN-CNU-RSL...SCATTERED THUNDERSTORMS WILL AFFECT RSL
AND SLN THIS EVENING AS A STRONG COLD FRONT APPROACHES FROM THE
NORTHWEST. COVERED THREAT WITH A COUPLE HOUR TEMPO AT RSL...AND
WILL PROBABLY EVENTUALLY NEED THE SAME AT SLN THIS EVENING. BIG
QUESTION WILL BE HOW FAR SOUTHEAST SHOWERS/THUNDERSTORMS ARE ABLE
TO FORM OVERNIGHT...AS A STRONG COLD FRONT CONTINUES SOUTHEAST.
THINKING THE POSSIBILITY EXISTS AT HUT-ICT...BUT FOR NOW KEPT ANY
MENTION OUT OF TAFS DUE TO DECREASING INSTABILITY AND INCREASING
MID-LEVEL TEMPERATURES WITH SOUTHWARD EXTENT. STOUT NORTHWEST
WINDS ANTICIPATED IN WAKE OF THE FRONT LATE TONIGHT-
WEDNESDAY...ALONG WITH MVFR TO LOW VFR CIGS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  78  52  71 /  50  30  10  10
HUTCHINSON      68  74  51  69 /  80  20  10  10
NEWTON          70  75  51  69 /  70  30  10  10
ELDORADO        72  79  52  71 /  60  40  10  10
WINFIELD-KWLD   75  82  54  72 /  30  30  10  10
RUSSELL         64  70  46  64 /  80  20  10  10
GREAT BEND      65  71  48  66 /  80  20  10  10
SALINA          66  71  50  68 /  80  30  10  10
MCPHERSON       68  73  51  68 /  80  30  10  10
COFFEYVILLE     76  87  55  74 /  40  50  10  10
CHANUTE         74  82  54  72 /  50  50  10  10
IOLA            74  81  54  71 /  50  50  10  10
PARSONS-KPPF    75  85  54  73 /  40  50  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ051-067>069-082-
083-091>093.

&&
Hazardous weather outlook, Sep 9, 4:28 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT TUE SEP 9 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
428 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS
THROUGH THE LATE EVENING HOURS. HAIL UP TO THE SIZE OF HALF
DOLLARS AND DAMAGING WINDS AROUND 65 MPH WILL BE POSSIBLE...MAINLY
FOR LOCATIONS NORTHWEST OF A SALINA TO HUTCHINSON LINE.

VERY STRONG SOUTH WINDS WILL AFFECT SOUTH CENTRAL KANSAS THROUGH
THE EVENING HOURS...PLEASE SEE LATEST WIND ADVISORY FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL LINGER OVER MAINLY SOUTHEAST
KANSAS THROUGH EARLY WEDNESDAY...AS THE COLD FRONT EXITS RAPIDLY
TO THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 9, 6:12 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT TUE SEP 9 2014

KSZ033-092345-
LINCOLN-
612 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR LINCOLN...MOVING NORTHEAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEVERLY AND BARNARD.

DIME SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3902 9792 3892 9828 3918 9832 3923 9797
      3922 9794
TIME...MOT...LOC 2312Z 246DEG 31KT 3909 9816

LAWSON
Local storm report, Sep 9, 6:13 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     SYLVAN GROVE            39.01N 98.39W
09/09/2014  E60 MPH          LINCOLN            KS   LAW ENFORCEMENT

&&

CDJ
Local storm report, Sep 9, 6:14 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             ASH GROVE               39.17N 98.35W
09/09/2014  E0.88 INCH       LINCOLN            KS   LAW ENFORCEMENT

&&

CDJ
Special weather statement, Sep 9, 6:17 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT TUE SEP 9 2014

KSZ032-092345-
RUSSELL-
617 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GORHAM...OR 7
  MILES SOUTHWEST OF RUSSELL...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL...DORRANCE...LUCAS...RUSSELL AIRPORT AND
  WILSON LAKE.

DIME SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3914 9849 3882 9848 3870 9849 3869 9904
      3899 9904
TIME...MOT...LOC 2317Z 234DEG 32KT 3883 9893

LAWSON
Local storm report, Sep 9, 6:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             8 N LINCOLN             39.16N 98.15W
09/09/2014  E0.75 INCH       LINCOLN            KS   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL.

&&

JMR
Special weather statement, Sep 9, 6:49 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT TUE SEP 9 2014

KSZ032-033-100015-
LINCOLN-RUSSELL-
649 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN LINCOLN COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF DORRANCE...OR 14
  MILES EAST OF RUSSELL...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LUCAS...SYLVAN GROVE...WILSON LAKE AND ASH GROVE.

DIME SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9827 3890 9806 3887 9839 3887 9848
      3886 9849 3882 9875 3903 9878
TIME...MOT...LOC 2349Z 257DEG 34KT 3894 9859

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:13 PM CDTSpecial Weather StatementICTRussell32 min
Sep 9, 7:25 PM CDTSpecial Weather StatementICTRussell35 min
Sep 9, 8:34 PM CDTSpecial Weather StatementICTRussell26 min
Sep 9, 9:16 PM CDTSpecial Weather StatementICTRussell29 min
Sep 9, 9:23 PM CDTSevere Thunderstorm WarningICTBarton, Russell52 min
Sep 9, 10:13 PM CDTSpecial Weather StatementICTRussell32 min
Sep 9, 10:47 PM CDTSpecial Weather StatementICTBarton, Ellsworth28 min
Sep 9, 11:53 PM CDTSpecial Weather StatementICTReno, Rice37 min
Sep 10, 12:30 AM CDTSpecial Weather StatementICTHarvey, Reno30 min
Sep 10, 12:57 AM CDTSpecial Weather StatementICTSedgwick33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.